Georgia, 2003

Hail and Damaging Wind in Georgia, July 21 to 22, 2003

July 21 to 22, 2003 · NWS CAE · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 21, 1:11 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 21, 1:11 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
211 PM EDT MON JUL 21 2003

A MOIST UNSTABLE AIR MASS IN LATE JULY WITH AN APPROACHING UPPER
LEVEL SHORT WAVE ... A VIGOROUS ONE AT THAT IS THE RECIPE FOR
THUNDERSTORMS. WE SHOULD SEE AN INCREASING CHANCE OF CONVECTIVE
ACTIVITY BEGINNING TONIGHT AS A WEAK VORT MAX APPROACHES THE AREA
AND CONTINUING THROUGH WEDNESDAY EVENING AS A MORE POTENT UPPER
LEVEL TROUGH MOVES EAST INTO S CAROLINA. ON WEDNESDAY...GIVEN THE
COLD AIR ALOFT WITH THE UPPER LEVEL TROUGH AND ASSOCIATED INCREASED
KINEMATIC FIELDS...ORGANIZED SEVERE WEATHER IS A CONCERN. THE TROUGH
SLOWLY LIFTS TO THE NORTH AND EAST ON THURSDAY INTO FRIDAY AND THE
THREAT OF CONVECTION DECREASES.

FCSTID =    04
CAE   74  88  73  84 /  20  50  50  70
AGS   74  88  72  84 /  20  50  50  70
SSC   74  88  73  84 /  20  50  50  70
OGB   74  88  73  84 /  20  50  50  70

.CAE...
GA...NONE.
SC...NONE.
Hazardous weather outlook, Jul 21, 5:35 AM EST, 12 hours 25 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-211224-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
635 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM THIS MORNING. REFER TO
DENSE FOG ADVISORY ISSUED AT 530 AM UNDER PRODUCT HEADER NPWCAE.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL APPROACH FROM THE WEST TUESDAY AND MOVE INTO THE
AREA WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH
TUESDAY AND WEDNESDAY OVER THE SOUTH CAROLINA MIDLANDS AND THE
CENTRAL SAVANNAH RIVER AREA OF EAST CENTRAL GEORGIA. A FEW OF THESE
STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

TTH

In the hours before

Special weather statement, Jul 21, 3:43 PM EST, 2 hours 17 minutes before
SCZ020-021-212139-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT MON JUL 21 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 2 COUNTIES
IN SOUTH CAROLINA:
FAIRFIELD...           NEWBERRY...

A STRONG THUNDERSTORM WAS LOCATED NEAR THE CITY OF PEAK AND IS
MOVING TO THE NORTHEAST AT 20 MPH. THIS STORM WILL BE MOVING INTO
FAIRFIELD COUNTY IN THE NEXT 15 MINUTES. THIS STORM COULD PRODUCE
WINDS TO 45 MPH AND POSSIBLE SMALL HAIL.
Special weather statement, Jul 21, 4:58 PM EST, 1 hour 2 minutes before
SCZ028-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
558 PM EDT MON JUL 21 2003

...STRONG THUNDERSTORM WILL CONTINUE TO IMPACT RICHLAND COUNTY
THROUGH 630 PM EDT...

AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DENTSVILLE. MOVING NORTHEAST AT 15
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
DENTSVILLE THROUGH 630 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED.  TORRENTIAL RAINS UP TO ONE INCH MAY CAUSE MINOR
STREET FLOODING AND REDUCED VISIBILITIES.
Special weather statement, Jul 21, 5:41 PM EST, 19 minutes before
SCZ015-016-022-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT MON JUL 21 2003

...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT
KERSHAW...LANCASTER...CHESTERFIELD COUNTIES THROUGH 705 PM EDT...

AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS OVER CENTRAL KERSHAW...SOUTHERN
LANCASTER COUNTIES. THE STORM IN KERSHAW COUNTY IS EXPECTED TO
IMPACT WESTERN CHESTERFIELD COUNTY BY 655 PM. THE STORMS ARE MOVING
NORTHEAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED.  HAIL TO ONE HALF INCH IS ALSO POSSIBLE. TORRENTIAL
RAINS UP TO ONE AND A HALF INCHES MAY CAUSE MINOR STREET FLOODING
AND REDUCED VISIBILITIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McDuffie

When
July 21, 6:00 PM EST
Where
McDuffie County, Thomson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.467, -82.500

Sheriff reported 3/4 inch hail.

Thunderstorm Wind, Burke

When
July 22, 4:35 PM EST
Where
Burke County, Midville
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.817, -82.233

FIre dept reported some trees down just north of Midville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360637, 5360638.